Get access

Ocular toxicity of chloroquine among Thai patients

Authors

  • Siripen Puavilai MD,

    1. Division of Dermatology and Rheumatology, Department of Medicine, and Department of Ophthalmology, Ramathibodi Hospital Medical School, Mahidol University, Bangkok, Thailand
    Search for more papers by this author
  • Skowrat Kunavisarut MD,

    1. Division of Dermatology and Rheumatology, Department of Medicine, and Department of Ophthalmology, Ramathibodi Hospital Medical School, Mahidol University, Bangkok, Thailand
    Search for more papers by this author
  • Mongkol Vatanasuk MD,

    1. Division of Dermatology and Rheumatology, Department of Medicine, and Department of Ophthalmology, Ramathibodi Hospital Medical School, Mahidol University, Bangkok, Thailand
    Search for more papers by this author
  • Penwadee Timpatanapong MD,

    1. Division of Dermatology and Rheumatology, Department of Medicine, and Department of Ophthalmology, Ramathibodi Hospital Medical School, Mahidol University, Bangkok, Thailand
    Search for more papers by this author
  • Suwitcha T. Sriwong MD,

    1. Division of Dermatology and Rheumatology, Department of Medicine, and Department of Ophthalmology, Ramathibodi Hospital Medical School, Mahidol University, Bangkok, Thailand
    Search for more papers by this author
  • Suchela Janwitayanujit MD,

    1. Division of Dermatology and Rheumatology, Department of Medicine, and Department of Ophthalmology, Ramathibodi Hospital Medical School, Mahidol University, Bangkok, Thailand
    Search for more papers by this author
  • Kanokrat Nantiruj MD,

    1. Division of Dermatology and Rheumatology, Department of Medicine, and Department of Ophthalmology, Ramathibodi Hospital Medical School, Mahidol University, Bangkok, Thailand
    Search for more papers by this author
  • Kitti Totemchokchyakarn MD,

    1. Division of Dermatology and Rheumatology, Department of Medicine, and Department of Ophthalmology, Ramathibodi Hospital Medical School, Mahidol University, Bangkok, Thailand
    Search for more papers by this author
  • Suwanna Ruangkanchanasetr MD

    1. Division of Dermatology and Rheumatology, Department of Medicine, and Department of Ophthalmology, Ramathibodi Hospital Medical School, Mahidol University, Bangkok, Thailand
    Search for more papers by this author


Siripen Puavilai, MD
Ramathibodi Hospital
Rama VI Road
Bangkok 10400
Thailand

Abstract

Background Chloroquine has been prescribed for the treatment of various diseases. The most serious side-effect of chloroquine is retinopathy. The frequency of occurrence of retinopathy varies from 0.001 to 40% depending on the criteria used. The purpose of this study was to evaluate the incidence of ocular toxicity from chloroquine treatment among Thai patients.

Methods A retrospective study was carried out in patients treated with chloroquine at Ramathibodi Hospital over the past 10 years (1987–1997). Patients eligible for review were followed by ophthalmic examination by an ophthalmologist for at least 6 months after starting treatment.

Results One hundred and fifty-five patients were studied. Nineteen were men and 136 were women. They ranged in age from 10 to 70 years. Most patients received 250 mg of chloroquine per day. The duration of treatment varied from 6 months to 14 years, and the cumulative dose of chloroquine ranged from 26 to 1771 g. Fourteen patients (9%) had only corneal deposition, while 22 (14.2%) developed retinopathy. There were no correlations between corneal deposits or retinopathy and age, sex, duration of treatment, or cumulative dose of chloroquine.

Conclusions The present study confirms the finding reported by Mackenzie (Am J Med 1983; 75 (Suppl 1A): 40–45) that retinopathy is not related to the duration of treatment and cumulative dose of chloroquine. Based on our finding that retinopathy can be detected as early as 9 months after starting chloroquine therapy, we recommend routine ophthalmic examination before treatment and every 6 months thereafter.

Get access to the full text of this article

Ancillary